Alert archive / Ohio / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

May 4, 2012Morgan County, Perry County, Ohio

NWS Charleston, WV issued this special weather statement at May 4, 2012, 8:07 PM EDT for Morgan County, Perry County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 8:07 PM EDT (00:07 UTC)
Expired
May 4, 2012, 9:00 PM EDT
In force
53 min
Issued by
NWS Charleston, WV

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 149 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1668 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WWUS81 KRLX 050007
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
807 PM EDT FRI MAY 4 2012

OHZ066-067-075-050100-
ATHENS OH-MORGAN OH-PERRY OH-
807 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL AFFECT MORGAN...NORTHERN ATHENS AND
PERRY COUNTIES...

AT 804 PM EDT...STRONG THUNDERSTORMS WERE CONTINUING TO DEVELOP IN 
AND JUST WEST OF PERRY AND MORGAN COUNTIES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON 
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3983 8216 3982 8208 3978 8207
      3976 8164 3959 8158 3959 8171 3948 8171
      3949 8182 3943 8185 3940 8228 3947 8229
      3947 8218 3955 8217 3960 8239 3973 8238
      3975 8241 3983 8241 3984 8248 3993 8247

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 4, 7:46 PM EDT, 21 minutes earlier.

Area forecast discussion, May 4, 7:46 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
746 PM EDT FRI MAY 4 2012

.SYNOPSIS...
UPPER LEVEL DISTURBANCES ACTING ON VERY WARM AND HUMID AIR...WILL
YIELD REPEATED THREATS FOR SHOWERS AND THUNDERSTORMS INTO SATURDAY.
DRIER AIR TRIES TO FORM A BREAK SATURDAY NIGHT INTO SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATE TO INCLUDE REST OF SE OH ZONES IN THE FFA. LINE OF STORMS
TO THE WEST AS WELL AS COMPLEX COMING DOWN FROM THE GREAT LAKES IS
STARTING TO GET THEIR ACTS TOGETHER. PW VALUES 1.5 TO 1.6 AND
STORMS SLOWING A BIT. ALSO, BACK BUILDING STARTING TO FORM BEHIND
THESE STORMS AS WELL.

PREVIOUS DISCUSSION...
DUE TO RECENT RAINFALL...FLASH FLOOD
GUIDANCE IS SCARY LOW. SOME AREAS ARE 0.75 IN THREE HOURS. EVEN A
REGULAR THUNDERSTORM COULD CAUSE PROBLEMS IN THESE AREAS. IN
ADDITION...A VORTICITY LOBE WILL MOVE OVER THE REGION
TONIGHT...AND COULD CREATE A GOOD THUNDERSTORM COMPLEX. MODELS
DISAGREE ON WHERE THIS COMPLEX WILL GO...BUT THUNDERSTORMS ARE
FORMING TO THE WEST WITH THIS FEATURE...SO WILL TIME SYSTEM OFF OF
THE STORMS. A COLD FRONT ALSO PUSHES INTO THE REGION OVERNIGHT AND
COULD PRODUCE A FOCUSING MECHANISM FOR THUNDERSTORMS. THEREFORE
WILL ISSUE A FLASH FLOOD WATCH FOR MUCH OF THE FORECAST AREA LATE
THIS AFTERNOON AND TONIGHT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
PESKY FRONTAL BOUNDARY SOUTH OF THE AREA REDEVELOPS OVER CWA AS A
WARM FRONT IN RESPONSE TO NEXT SYSTEM ORGANIZING OVER THE PLAINS
STATES. HOWEVER...MOISTURE DEPTH REMAINS MEAGER SO KEPT POPS
CONFINED TO MTN COUNTIES FOR ELEVATED HEAT SOURCE REASONS. SOME
TIMING DIFFERENCES WITH COLD FRONT SO KEPT INHERITED POPS BASICALLY
THE SAME HEADING INTO MONDAY AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS CONTINUE TO CARRY A STRONG AND SLOW MOVING COLD FRONT ACROSS
THE AREA TUESDAY AND TUESDAY NIGHT...IN RESPONSE TO AN AMPLIFYING
NORTHERN STREAM SHORT WAVE DIVING OUT OF THE UPPER MIDWEST. THE NAM
APPEARS A LITTLE FAST WITH THE FRONT...SO GOING WITH THE SLOWER GFS
AND EURO FRONTAL SOLUTIONS. THIS WILL BRING THE FRONT EAST OF THE
MOUNTAINS TUESDAY NIGHT. GOOD UPPER SUPPORT AND MOIST UNSTABLE
SOUTHERLY FLOW WILL BRING SHOWERS AND THUNDERSTORMS PRECEDING THE
FRONT MONDAY NIGHT AND TUESDAY.

THE ECMWF THEN TRIES TO CLOSE THE UPPER SYSTEM OFF OVER THE MID
ATLANTIC STATES BY WEDNESDAY. SO AFTER FRONTAL PASSAGE TUESDAY
NIGHT...A COMPROMISE IS IN ORDER FOR WEDNESDAY...GOING WITH A
SLOWER BUT PROGRESSIVE GFS SOLUTION. WHILE SCATTERED SHOWERS
CONTINUE WEDNESDAY IN THE MOIST AND MUCH COOLER WRAPAROUND
FLOW...CANADIAN HIGH PRESSURE WITH DRIER AIR WILL BUILD IN FOR
THURSDAY AND FRIDAY.

HPC TEMPS LOOK GOOD...NEAR SEASONABLE TEMPS PRECEDING THE FRONT
WITH ALL THE CLOUDS AND SHOWERS...BUT BELOW NORMAL BEHIND THE FRONT
FOR WEDNESDAY AND THURSDAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AN UPPER LEVEL DISTURBANCE WILL PRODUCE MORE ORGANIZED MVFR TO IFR
IN CIGS AND VSBYS IN SHOWERS AND THUNDERSTORMS TONIGHT...WITH A
COLD FRONT ALSO SLIDING INTO THE AREA FROM THE NORTH. SOME MVFR
FOG POSSIBLE WHERE SITES RECIEVE ANY RAIN. TIMING OF THESE STORMS
TRICKY AND CONFIDENCE IS MEDIUM. VFR CIGS RETURN FROM NORTH TO
SOUTH LATE SATURDAY AFTERNOON AS FRONT MOVES SOUTH AND HIGH
PRESSURE BUILDS IN OVER THE REGION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING AND INTENSITY OF THUNDERSTORMS COULD
VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 05/05/12
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    L    H    L    L    L    L
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  L    M    M    M    M    L    L    H    H    H    H    H

AFTER 00Z SUNDAY...
WIDESPREAD IFR CONDITIONS ARE NOT EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR WVZ005>011-
     013>020-024>032-037>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...JS/RPY/JMV/30
NEAR TERM...JS
SHORT TERM...30
LONG TERM...JMV
AVIATION...JS
Hazardous weather outlook, May 4, 2:42 PM EDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT FRI MAY 4 2012

KYZ101>103-105-OHZ083-085>087-WVZ005>011-013>020-024>032-037>040-046-
047-051845-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
242 PM EDT FRI MAY 4 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SATURDAY...WHICH MAY
CONTINUE THE THREAT OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-VAZ003-004-WVZ033>036-051845-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-DICKENSON-BUCHANAN-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-
242 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY SHOWERS AND THUNDERSTORMS TONIGHT MAY RESULT IN A FLASH
FLOOD THREAT. IF CONDITIONS INDICATE EXCESSIVE RAIN POTENTIAL ON
ACCOUNT OF REPEATED HEAVY THUNDERSTORMS...A FLASH FLOOD WATCH MAY
BE NECESSARY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 4, 8:07 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
807 PM EDT FRI MAY 4 2012

OHZ066-067-075-050100-
ATHENS OH-MORGAN OH-PERRY OH-
807 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL AFFECT MORGAN...NORTHERN ATHENS AND
PERRY COUNTIES...

AT 804 PM EDT...STRONG THUNDERSTORMS WERE CONTINUING TO DEVELOP IN
AND JUST WEST OF PERRY AND MORGAN COUNTIES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3983 8216 3982 8208 3978 8207
      3976 8164 3959 8158 3959 8171 3948 8171
      3949 8182 3943 8185 3940 8228 3947 8229
      3947 8218 3955 8217 3960 8239 3973 8238
      3975 8241 3983 8241 3984 8248 3993 8247

28

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:57 PM EDTSevere Thunderstorm WarningRLXMason48 min
May 4, 11:34 PM EDTSpecial Weather StatementRLXCabell, Jackson, Mason, Putnam, Roane, Wirt and 1 more3 hr
May 4, 11:50 PM EDTFlash Flood WarningRLXCabell, Jackson, Mason, Putnam5 hr
May 5, 12:23 AM EDTSpecial Weather StatementRLXCabell, Jackson, Putnam, Roane22 min
May 5, 12:58 AM EDTSpecial Weather StatementRLXKanawha, Lincoln32 min
May 5, 3:08 AM EDTSpecial Weather StatementRLXBraxton, Gilmer, Ritchie, Webster37 min
May 5, 4:00 AM EDTSpecial Weather StatementRLXBraxton, Gilmer, Lewis, Nicholas, Webster30 min
May 5, 11:52 AM EDTFlash Flood WarningRLXBraxton, Gilmer3 hr
May 5, 4:55 PM EDTSpecial Weather StatementRLXRandolph110 min
May 5, 7:48 PM EDTSpecial Weather StatementRLXPleasants87 min
May 4, 8:39 PM EDTSpecial Weather StatementRLXGallia, Jackson, Vinton66 min
May 4, 9:02 PM EDTFlash Flood WarningRLXJackson7 hr
May 4, 9:17 PM EDTSpecial Weather StatementRLXMorgan, Perry118 min
May 4, 9:33 PM EDTSpecial Weather StatementRLXAthens117 min
May 4, 10:00 PM EDTFlash Flood WarningRLXVinton6 hr
May 4, 10:12 PM EDTFlash Flood WarningRLXAthens6 hr
May 4, 10:29 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Meigs, Vinton31 min
May 5, 2:34 AM EDTSpecial Weather StatementRLXLawrence26 min

Nearby

Special Weather Statements in Ohio, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.